Wyoming, 2020Blizzard in Wyoming, January 3, 2020
January 3, 2020 · NWS CYS · 1 event in 1 county or zone
Recent snowfall of 7 to 11 inches from New Years Day and increasing winds created ground blizzard conditions that closed Interstate 80 for an extended period on 3 January 2020.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Recent snowfall of 7 to 11 inches from New Years Day and increasing winds created ground blizzard conditions that closed Interstate 80 for an extended period on 3 January 2020.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 3, 4:37 AM MST, 5 minutes earlier.
Area forecast discussion, Jan 3, 4:37 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
437 AM MST Fri Jan 3 2020
.SHORT TERM...(Today through Sunday)
Issued at 346 AM MST Fri Jan 3 2020
The primary threat will be the strong winds expected in the
short-term across a large portion of southeast Wyoming and the
western Nebraska Panhandle.
A northwesterly flow aloft and tightening 500 mb gradients as
several shortwave pulses transition through the flow will combine
with increasing surface gradients and strong subsidence aloft for
another round of strong winds across the wind-prone areas of
southeast Wyoming. A High Wind Warning has been issued to cover
the I-80 Summit and I-25 Bordeaux areas and a Blizzard Warning has
been issued for the I-80 Arlington area beginning this morning.
The distinction is that the Arlington area received about 7-11
inches of snow yesterday and with additional light snow in the
forecast for isolated areas west of the Laramie Range today,
ground- blizzard conditions are expected. These areas of southeast
Wyoming will see this strong wind event continue through Sunday
morning. Please see the Warnings for further details.
The northwesterly flow aloft will continue to tighten into
late Friday night as a ridge of high pressure builds across the
Great Basin. The ridge will be transient in nature however as a
Pacific trough pushes inland Saturday, kicking the ridge east,
sending a strong shortwave trough through southeast Wyoming. This
will bring strong winds to areas west of the Laramie Range that
are prone to strong will like the Shirley Basin and areas west of
Laramie. A mountain wave will form over the Laramie Range by
Saturday afternoon as the shortwave tightens and builds pressure.
The mountain wave will then have a chance to break Saturday
afternoon, spilling strong winds out of the mountains and into the
adjacent High Plains, effecting a broad area of southeast
Wyoming and the southwest Nebraska Panhandle, much like we saw
Wednesday, but more so, for a bora-like event. Luckily, the winds
will diminish just as quickly as they came for the areas outside
of the regular wind-prone areas, with the wind-prone areas finally
diminishing by Sunday morning.
Overall, the short-term will be dictated by strong winds and
increasing adiabatically warmed temperatures across the High Plains.
Seasonably warm temperatures are forecast for Saturday east of
the Laramie Range with highs 10 to 15 degrees above normal.
Temperatures will be about normal to the west for Saturday.
Temperatures then return to normal Sunday behind Saturday's strong
cold front.
.LONG TERM...(Sunday Night through Thursday)
Issued at 346 AM MST Fri Jan 3 2020
Strong zonal flow in the mid levels ahead of an approaching
shortwave trough will bring more strong winds to southeastern
Wyoming and western Nebraska Sunday night through Monday. 500 MB
winds of 65-75 kts will allow momentum transfer to mix higher gusts
down to the surface through the afternoon and into Tuesday. The gap
areas will do the best but much of the foothills should see very
strong gusts. Temperatures will respond Starting tuesday with warm
700 mb temps and downslope flow. Temps should reach into the 40s with
Little chance for clouds of precip outside of the mountains. Flow
will gradually turn to the west north west ahead of a second more
potent shortwave expected mid week. Models show some timing and
location differences with this second wave. A more southern solution
like the ECMWF could bring more clouds and cooler temps. While
models diverge on details an overall cooling trend is expected into
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 432 AM MST Fri Jan 3 2020
Discussion:
An approaching upper level jet streak will bring gusty winds and
turbulence to the region this TAF period. A passing cold front
late in the period may also bring lower ceilings and an isolated
snow shower. Expect mostly VFR conditions with areas of Mod-Sev
Turbulence. Surface gusts of 40kts will be possible through the
period.
Aviation Hazards:
High Wind Warnings in effect for most of SE WY. Pilots be aware
of strong wind shear of 20+ kts off the surface. Moderate to
Severe Turbulence is expected periodically through the next 36
hours. Surface gusts could exceed 50kts Saturday at KCYS LAR SNY
BFF.
Aviation Trends:
VFR remaining VFR with a slight chance of MVFR at CDR AIA late
Friday evening.
Weather Systems in Vicinity:
Cold front across the Dakotas and an area of high pressure across
the Central Rockies.
&&
.FIRE WEATHER...
Issued at 346 AM MST Fri Jan 3 2020
Yesterday's snow accumulation will combine with strong winds
today across the western portion of FWZ 303 for ground blizzard
conditions today. These strong winds will also effect FWZ 309. By
Saturday, a strong disturbance aloft will create will cause
additional areas of southeast Wyoming and the western Nebraska
Panhandle to see strong winds as well. High Wind Warnings have been
issued to cover the threat. Winds in the wind-prone areas of
southeast Wyoming will finally diminish Sunday. Windy conditions
continue for the near-term, so please monitor if planning a
prescribed burn. Not looking at critical afternoon humidity...so
fire weather concerns should be minimal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 3 PM Saturday to midnight MST Saturday
night for WYZ101-107-108-118-119.
High Wind Warning from 8 AM to 7 PM MST Saturday for WYZ104-105-
115.
High Wind Warning until 7 AM MST Sunday for WYZ106-116-117.
High Wind Warning from 5 AM Saturday to 7 AM MST Sunday for
WYZ110.
Blizzard Warning until 5 AM MST Saturday for WYZ110.
NE...High Wind Watch from Saturday afternoon through Saturday evening
for NEZ003-096.
High Wind Warning from 3 PM Saturday to midnight MST Saturday
night for NEZ019>021-054-055.
&&
SHORT TERM...AB
LONG TERM...AL
AVIATION...AL
FIRE WEATHER...ABHazardous weather outlook, Jan 3, 4:24 AM MST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
424 AM MST Fri Jan 3 2020
NEZ019>021-054-055-WYZ101-103>108-110-115>119-041130-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
424 AM MST Fri Jan 3 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds forecast for the wind-prone portions of southeast
Wyoming today. Winds will combine with snow for ground blizzard
conditions along I-80 near Arlington.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Winds expand and spill out of the wind-prone areas of southeast
Wyoming Saturday. Areas to the west of the Laramie Range will be
effected earlier in the day, areas east, by Saturday afternoon.
Winds will finally diminish across the area by Sunday morning. Winds
pick up again Monday.
.Spotter information statement...
Spotter activation will not be needed.
WYZ109-111>114-041130-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
424 AM MST Fri Jan 3 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Periods of light snow showers will continue today. Snow will
combine with breezy conditions for areas of blowing snow, slick
roads and reduced visibilities.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Periods of windy conditions expected through next week. Next
chance for mountain snow will be late Sunday.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-095-096-WYZ102-041130-
Dawes-Box Butte-North Sioux-South Sioux-Niobrara County-
424 AM MST Fri Jan 3 2020
This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time. South Sioux and Box
Butte however may see increased winds Saturday afternoon and
evening.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Frequent breezy to windy periods are expected through the period.
.Spotter information statement...
Spotter activation will not be needed.
Blizzard, North Snowy Range Foothills
- When
- January 3, 4:42 AM MST to 8:48 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT webcams and surface observing stations reported visibility at or below 1/4 mile with wind gusts well over 35 mph for 3 hours. Wind gusts observed on Arlington sensors in excess of 60 mph. Interstate 80 closed due to winter conditions both east and west to all traffic.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, January 3, 20201 death · 1 injured · 2 events
- Damaging Wind and Strong Wind in South Carolina, January 3, 20201 death · 55 kt wind · 2 events
- Winter Weather in Minnesota, January 3, 20203 injured · 6 events
- Dense Fog in Maryland, January 3 to 4, 202015 events
- High Wind in Wyoming, January 3 to 5, 202064 kt wind · 10 events
- High Wind in Montana, January 3 to 4, 202055 kt wind · 10 events
- High Wind in Nevada, January 3 to 4, 202090 kt wind · 10 events
- Dense Fog in West Virginia, January 3 to 4, 20209 events
- Dense Fog in Virginia, January 3 to 4, 20208 events
- High Wind in California, January 3 to 4, 202083 kt wind · 7 events
- Dense Fog in California, January 3, 20203 events
- Winter Weather in Iowa, January 3, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865250.